Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

A Galerkin method for the forward-backward heat equation


Authors: A. K. Aziz and J.-L. Liu
Journal: Math. Comp. 56 (1991), 35-44
MSC: Primary 65M60
DOI: https://doi.org/10.1090/S0025-5718-1991-1052085-2
MathSciNet review: 1052085
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper a new variational method is proposed for the numerical approximation of the solution of the forward-backward heat equation. The approach consists of first reducing the second-order problem to an equivalent first-order system, and then using a finite element procedure with continuous elements in both space and time for the numerical approximation. Under suitable regularity assumptions, error estimates and the results of some numerical experiments are presented.


References [Enhancements On Off] (What's this?)

  • [1] A. K. Aziz and P. Monk, Continuous finite elements in space and time for the heat equation, Math. Comp. 52 (1989), 255-274. MR 983310 (90d:65189)
  • [2] A. K. Aziz, S. Leventhal, and A. Werschulz, Higher-order convergence for a finite element method for the Tricomi problem, Numer. Funct. Anal. Optim. 2 (1980), 65-78. MR 580383 (82c:65065)
  • [3] M. S. Baouendi and P. Grisvard, Sur une équation d'évolution changeant de type, J. Funct. Anal. 2 (1968), 352-367. MR 0252817 (40:6034)
  • [4] K. O. Friedrichs, Symmetric positive differential equations, Comm. Pure Appl. Math. 11 (1958), 333-418. MR 0100718 (20:7147)
  • [5] M. Gevrey, Sur les équations aux dérivées partielles du type parabolique, J. Math. Pures Appl. (6) 9 (1913), 305-475.
  • [6] -, Sur les équations aux dérivées partielles du type parabolique (suite), J. Math. Pures Appl. (6) 10 (1914), 105-148.
  • [7] J. A. Goldstein and T. Mazumdar, A heat equation in which the diffusion coefficient changes sign, J. Math. Anal. Appl. 103 (1984), 533-564. MR 762573 (86g:35091)
  • [8] T. LaRosa, The propagation of an electron beam through the solar corona, Ph.D. Dissertation, Department of Physics and Astronomy, University of Maryland, 1986.
  • [9] P. Lesaint and P. A. Raviart, Finite element collocation methods for first order systems, Math. Comp. 33 (1979), 891-918. MR 528046 (80d:65118)
  • [10] J. Lions, Quelques méthodes de résolution des problèmes aux limites non linéaires, Dunod Gauthier-Villars, Paris, 1969.
  • [11] K. Stewartson, Multistructural boundary layers on flat plates and related bodies, Adv. in Appl. Mech. 14 (1974), 145-239.
  • [12] -, D'Alembert's paradox, SIAM Rev. 23 (1981), 308-343. MR 631832 (82k:76001)
  • [13] V. Thomée, Galerkin finite element methods for parabolic problems, Lecture Notes in Math., vol. 1054, Springer-Verlag, 1972.
  • [14] V. Vanaja, Iterative solutions of backward-forward heat equation, Ph.D. Dissertation, Department of Mathematics, University of Maryland, 1988.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M60

Retrieve articles in all journals with MSC: 65M60


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1991-1052085-2
Keywords: Finite element, first-order system, error estimates
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society